Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2001, 1:59 PM CDT for Butler County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2001, 1:59 PM CDT (18:59 UTC)
- Expired
- May 11, 2001, 3:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Butler County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:05 PM CDT | Hail 0.75 | El Dorado, KS | |
| May 11, 2:05 PM CDT | Hail 0.88 | El Dorado, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -318 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 111902 SVRICT KSC015-112000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 159 PM CDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 300 PM CDT. * AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TOWANDA...OR ABOUT 7 MILES SOUTHWEST OF EL DORADO...MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 300 PM CDT... EL DORADO... LEON... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 300 PM CDT. LAT...LON 3784 9692& 3771 9699 3756 9662 3774 9654 /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:52 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 11, 10:52 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1052 AM CDT FRI MAY 11 2001 ...UPDATED... MODIFIED MRNG SOUNDINGS AND LATEST LAPS DATA SUGGEST CAPES ABV 2500 J/KG ALG/S OF THE SFC FNT FM WLD-CNU EWD INTO THE AFTN...WITH ELEVATED CAPES OF 1500 TO 2000 J/KG N OF THE FNT ALG/S OF A HUT-EMP LN. THE KICT 88D SHOWD RENEWED CNVTN ACRS KINGMAN AND HARPER COUNTIES SINCE 1530Z. MID LVL WND FLO RMNS RATHER WK SO STMS WL HAVE POTNL FOR HVY RAIN. THIS WL ALSO BE MORE CONDUSIVE TO PULSE TYPE SVR STMS WITH THREAT OF MRGNL SVR HAIL AND LCL DOWNBURSTS. SOME TWEAKING TO TEMPS ALSO XPCTD WITH UPDATE INTO UPR 70S. DARMOFAL .ICT...NONE.
In the hours before
Special weather statement, May 11, 11:33 AM CDT, 2 hours 26 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-112200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1133 AM CDT FRI MAY 11 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A NEARLY STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA AT MIDDAY. THE AIRMASS WILL REMAIN VERY
UNSTABLE IN VICINITY OF THIS FRONT THROUGH THE AFTERNOON. ALTHOUGH
WIND SHEAR PROFILES WERE RELATIVELY WEAK...THE INSTABILITY FOCUSED
NEAR THE SURFACE FRONT WILL RESULT IN A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE AFTERNOON ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.
THE MAIN THREAT FROM THESE STORMS WILL BE DIME TO QUARTER SIZE HAIL
AND ISOLATED DOWN-BURST WINDS TO 60 MPH. SPOTTER ACTIVATION MAY BE
NEEDED ALONG AND SOUTH OF A HUTCHINSON TO NEWTON TO COTTONWOOD
FALLS LINE THIS AFTERNOON.
/DARMOFALSpecial weather statement, May 11, 11:36 AM CDT, 2 hours 23 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-112200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT FRI MAY 11 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
A NEARLY STATIONARY FRONT WAS DRAPED ACROSS SOUTHEAST KANSAS INTO
NORTH CENTRAL OKLAHOMA AT MIDDAY. THE AIRMASS WILL REMAIN VERY
UNSTABLE IN VICINITY OF THIS FRONT THROUGH THE AFTERNOON. ALTHOUGH
WIND SHEAR PROFILES WERE RELATIVELY WEAK...THE INSTABILITY FOCUSED
NEAR THE SURFACE FRONT WILL RESULT IN A FEW STRONG TO SEVERE
THUNDERSTORMS THROUGH THE AFTERNOON ACROSS PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS.
THE MAIN THREAT FROM THESE STORMS WILL BE DIME TO QUARTER SIZE HAIL
AND ISOLATED DOWN-BURST WINDS TO 60 MPH. SPOTTER ACTIVATION MAY BE
NEEDED ALONG AND SOUTH OF A HUTCHINSON TO NEWTON TO COTTONWOOD
FALLS LINE THIS AFTERNOON.
/DARMOFALSpecial weather statement, May 11, 12:03 PM CDT, 1 hour 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110603- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1203 PM CDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Local storm report, May 11, 12:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1218 PM CDT FRI MAY 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM 4 S BLUFF CITY KS .75 INCH HAIL
05/11/01 HARPER REPORTED BY TRAINED
SPOTTER
1130 AM 6 S BLUFF CITY KS 1.00 INCH HAIL
05/11/01 HARPER
1140 AM 9 NNW ATTICA KS .75 INCH HAIL
05/11/01 HARPER REPORTED BY TRAINED
SPOTTER
1212 PM DOWNTOWN ATTICA KS .75 INCH HAIL
05/11/01 HARPER
BRWSpecial weather statement, May 11, 1:11 PM CDT, 48 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110711- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 111 PM CDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:05 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| May 11, 11:59 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.